Alert archive / California / Snow Advisories in 2008

Snow Advisory 2, NWS San Diego, CA

February 14, 2008San Diego County, California

NWS San Diego, CA issued this snow advisory at Feb 14, 2008, 3:30 PM PST for San Diego County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2008, 3:30 PM PST (23:30 UTC)
Expired
Feb 14, 2008, 8:23 PM PST
In force
5 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KSGX 142330
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PST THU FEB 14 2008

...SNOW ADVISORY IN EFFECT UNTIL 10 PM THIS EVENING...

.A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE
SNOW ALONG WITH LOCALLY GUSTY WINDS...BEFORE TAPERING OFF LATE
THIS EVENING. 

CAZ058-150600-
/O.NEW.KSGX.SN.Y.0002.080214T2330Z-080215T0600Z/
SAN DIEGO COUNTY MOUNTAINS-
330 PM PST THU FEB 14 2008

...SNOW ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

NUMEROUS SHOWERS...SOME WITH MODERATE TO BRIEFLY HEAVY
SNOWFALL... WILL CONTINUE TO SLOWLY TAPER OFF THIS EVENING.
ADDITIONAL SNOWFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE UNTIL 10 PM
THIS EVENING...WITH A DUSTING POSSIBLE LOCALLY BELOW 3000 FEET.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

SMALL
1 follow-up statement
000 
WWUS46 KSGX 150423
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
823 PM PST THU FEB 14 2008


CAZ058-150530-
/O.CAN.KSGX.SN.Y.0002.000000T0000Z-080215T0600Z/
SAN DIEGO COUNTY MOUNTAINS-
823 PM PST THU FEB 14 2008

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE SNOW
ADVISORY. 


$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this snow advisory went out at Feb 14, 2:30 PM PST, 1 hour earlier.

Area forecast discussion, Feb 14, 2:30 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST THU FEB 14 2008

.SYNOPSIS...DRIER AIR WILL SPREAD FROM NORTH TO SOUTH OVER THE AREA
ON GUSTY NORTHEAST WINDS EVENING. HIGH PRESSURE SLOWLY BUILDS OVER
THE AREA FRIDAY THROUGH THE WEEKEND BRINGING MOSTLY SUNNY AND WARMER
DAYS. ANOTHER WET PATTERN APPEARS TO BE SHAPING UP BY THE MIDDLE OF
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VIGOROUS SHORT-WAVE TROUGH WILL DRAW COLD UPPER LOW TO THE SW...OVER
SOCAL BY LATE TODAY. THIS WILL KEEP UNSTABLE CONDITIONS AND CLOUDS
OVER MOST AREAS OVER AND W OF THE MOUNTAINS...WITH SOME CLEARING
EXPECTED IN THE DESERTS...NORTHERN MOUNTAIN AREAS...AND PORTIONS OF
ORANGE COUNTY THIS EVENING. AT THIS SAME TIME...RAINFALL COULD
INCREASE THIS AFTERNOON OVER SAN DIEGO COUNTY AS THE MAIN DYNAMICS
AND COLD AIR MOVE OVER THE AREA. THERE IS A POTENTIAL FOR RAINFALL
AMOUNTS TO APPROACH ONE-HALF INCH LOCALLY IN SAN DIEGO COUNTY BEFORE
ALL IS SAID AND DONE LATER TONIGHT. OTHERWISE MOST AREAS SHOULD SEE
LIGHT AMOUNTS OF RAIN AND SNOW.

STRONG NORTH FLOW ALOFT AROUND THE WEST SIDE OF THE UPPER LOW WILL
COMBINE WITH MODERATE TO STRONG SURFACE GRADIENTS TO FORCE GUSTY N
TO NE WINDS THROUGH THE MOUNTAINS AND BELOW PASSES AND CANYONS BY
THIS EVENING AND CONTINUING INTO FRI MORNING. WIND ADVISORIES WILL
LIKELY BE ISSUED. THE SURFACE GRADIENT IS FORECAST TO WEAKEN
DRAMATICALLY BY FRI AFTERNOON LEAVING US UNDER BUILDING HIGH
PRESSURE ALOFT AND LIGHT WINDS. THIS SHOULD SET US UP FOR PLEASANT
WEATHER OVER THE WEEKEND.

THE RIDGE BREAKS DOWN BY THE MIDDLE OF NEXT WEEK WITH A CHANCE OF
MORE RAIN BY WED.

&&

.AVIATION...
142115Z...MOUNTAINS HAVE TEMPORARILY HUNG UP COLD FRONT ALONG A
IMPERIAL BEACH-RAMONA LINE AT 2100Z...HOWEVER UPPER LOW CENTERED
NEAR LONG BEACH AND MOVING SOUTH SOUTHEAST 15 KNOTS SHOULD HELP
SHOVE THE FRONT SOUTH AND EAST TO ALONG A ROSARITO-CAMPO-NORTHERN
GULF OF CALIFORNIA LINE BY 0000 UTC...THEN PUSH IT SOUTH OF ENSENADA
BY 0300 UTC. AIR MASS SATURATED TO FL100 AHEAD OF FRONT AND TO
WITHIN 20 NM NORTH OF FRONTAL BOUNDARY...MODERATE MIXED ICING
BETWEEN FL035-FL090. STRONG DRYING TO NORTH OF FRONTAL BOUNDARY WITH
NORTH TO NORTHEAST WINDS 25-45 KT FL020-FL120 AND NORTH WINDS
50-100KT IN THE FL130-FL250. STRONG NORTH TO NORTHEAST WINDS
FL020-FL250 SPREADING SOUTH ACROSS ALL OF SOUTHERN CALIFORNIA AND
CONTINUING THROUGH 15/1800 UTC FOR MODERATE TO STRONG TURBULENCE AND
LOW LEVEL WIND SHEAR.

&&

.MARINE...
STRONG WINDS AHEAD OF AND BEHIND SLOW MOVING COLD FRONT ALONG WITH
ROUGH SEAS WARRANT KEEPING SMALL CRAFT ADVISORY IN EFFECT THROUGH
1900 PST THIS EVENING. AFTER WHICH WIND BECOMING NORTH TO NORTHEAST
10-15 KNOTS. WAMIII MODEL STILL SHOWING LONG PERIOD WEST NORTHWEST
SWELL ARRIVING MIDDAY FRIDAY AND BUILDING TO 8 FEET BY SATURDAY.
PLAN TO WAIT UNTIL FRIDAY BEFORE ISSUING COASTAL FLOOD/HIGH SURF
ADVISORY FOR SATURDAY AND SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND WARNINGS AND ADVISORIES. SEE LAXNPWSGX.

&&

PUBLIC...JAD/DA
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 14, 6:40 AM PST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
640 AM PST THU FEB 14 2008

CAZ042-043-048-050-055>058-060>062-151315-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
640 AM PST THU FEB 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING COLD FRONT GENERATED LIGHT TO MODERATE RAIN AND SMALL
STREAM AND URBAN FLOODING TODAY ACROSS ORANGE COUNTY...WESTERN
RIVERSIDE COUNTY AND SAN DIEGO COUNTY. RAIN ENDING BY EARLY EVENING.

GUSTY NORTHEAST WINDS TONIGHT MOUNTAINS AND VALLEYS.

HIGH RIP CURRENT RISK AT BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTHEAST TO EAST WINDS OVER THE MOUNTAINS AND VALLEYS FRIDAY.

HIGH SURF AND HIGH RIP CURRENTS SATURDAY THROUGH SUNDAY.

ELSEWHERE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 5:02 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego10 hr
Feb 14, 1:02 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego23 hr
Feb 14, 1:02 PM PSTWind AdvisorySGXRiverside, San Bernardino23 hr
Feb 14, 3:59 PM PSTSpecial Marine WarningSGX46 min

Nearby

Snow Advisories in California, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.